Alert archive / Hawaii / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Honolulu, HI

November 21, 2022

NWS Honolulu, HI issued this red flag warning at Nov 21, 2022, 3:33 AM HST. It took effect at Nov 21, 2022, 9:00 AM HST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2022, 3:33 AM HST (13:33 UTC)
In effect from
Nov 21, 2022, 9:00 AM HST
Expired
Nov 21, 2022, 3:42 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

697 
WWHW80 PHFO 211333
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
333 AM HST Mon Nov 21 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM HST THIS MORNING TO 6 PM
HST THIS EVENING DUE TO STRONG WINDS AND LOW HUMIDITY OVER 
LEEWARD AREAS...

.Strong winds and low humidity will produce critical fire conditions 
today over leeward areas. Humidity levels will increase and wind 
speeds will decrease on Tuesday.

HIZ203-205>207-210-211-213-218-219-221-223-224-226-220345-
/O.NEW.PHFO.FW.W.0004.221121T1900Z-221122T0400Z/
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Molokai Leeward-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
333 AM HST Mon Nov 21 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM HST THIS MORNING TO 6 PM 
HST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY...

The National Weather Service in Honolulu has issued a Red Flag 
Warning, which is in effect from 9 AM HST this morning to 6 PM 
HST this evening. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds from 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY...40 to 45 percent from the late morning through 
  afternoon hours.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

RCB
1 follow-up statement
523 
WWHW80 PHFO 220142
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Mon Nov 21 2022

...RED FLAG WARNING IS CANCELLED...

HIZ203-205>207-210-211-213-218-219-221-223-224-226-220245-
/O.CAN.PHFO.FW.W.0004.000000T0000Z-221122T0400Z/
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Central Oahu-Waianae Mountains-Molokai Leeward-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-
342 PM HST Mon Nov 21 2022

...RED FLAG WARNING IS CANCELLED FOR ALL LEEWARD LOCATIONS...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

Winds are expected to decrease by Tuesday to cancel this Red Flag
Warning.

$$


FOSTER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Nov 20, 8:48 PM HST, 6 hours 45 minutes earlier.

Area forecast discussion, Nov 20, 8:48 PM HST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
848 PM HST Sun Nov 20 2022

.SYNOPSIS...
Strengthening high pressure to the north will generate breezy to
strong trade winds into Tuesday. Brief passing showers are
expected mainly over windward and mountain areas. A cold front
will sweep from west to east down the island chain from Wednesday
night through Thanksgiving Day, delivering a period of showers
for all islands, followed by another round of strong and gusty
northeast winds that will ease by next weekend.

&&

.DISCUSSION...
A strong high pressure system north of the state will produce
breezy to strong trade winds across the region into Tuesday. An
approaching cold front will weaken the ridge north of the state
and decrease wind speeds to more moderate levels from Tuesday
night through Wednesday.

The current wind advisory was extended in time through 6 PM HST
Monday. The wind advisory was also expanded in coverage to
include new areas in Maui County and portions of Oahu. For Oahu,
we added the Koolau and Waianae mountain ranges including the
leeward areas along the Waianae coast. Trade wind temperature
inversion heights remain elevated tonight allowing passing showers
that mainly affect windward and mountain areas, more isolated over
leeward areas, through Monday morning.

Shower activity will trend lower a bit lower from Tuesday to
Tuesday night with lower trade wind inversion heights producing
brief passing showers for windward and mountain areas. One
exception to this forecast will be more numerous showers over
windward areas of East Maui and the windward Big Island through
Wednesday. Shower activity will then trend upwards across all
islands on Wednesday as prefrontal convergence areas produce
shower bands ahead of the approaching cold front.

A vigorous cold front will sweep from west to east across the
state from Wednesday night through Thursday. Expect a 6 hour or
less period of rainfall for all islands as the frontal cloud band
moves through the region. A strong high pressure ridge will
quickly build in behind the front with another round of strong and
gusty winds in the forecast through Thanksgiving Day. These
strong northeast winds will likely exceed our wind advisory
thresholds and create problems for outdoor holiday events. Please
consider indoor party planning for this Thanksgiving as winds this
strong may blow away small items and tents. Winds are expected to
ease somewhat Thursday night into the weekend as a cut off low
forms on the front to the northeast of the islands, and the high
rapidly weakens.

&&

.AVIATION...
Locally strong and gusty trades will continue through the forecast
period and will focus clouds and showers over windward and mauka
areas. High stability beneath mid-level ridging is firmly in
control over the western half of the state where shower intensity
will be limited courtesy of a strengthening inversion. For
windward portions of Maui County and the Big Island, diminished
stability will allow for a greater coverage of showers, a few of
which will be heavy and capable of producing brief/localized IFR.

AIRMET Tango for lee turbulence will remain in effect through the
forecast period.

&&

.MARINE...
A tight pressure gradient across Hawaii will result in strong to
gale force trade winds across the coastal waters through Monday.
A Gale Warning is in effect for Pailolo and Alenuihaha channel
through Monday. A Small Craft Advisory (SCA) is also in effect
for all Hawaiian waters through Monday, with the likelihood that
at least some of the waters will be extended into beyond then. A
slight weakening in the winds is forecast Tuesday through the day
Wednesday as the driving high moves away. In its place, a vigorous
cold front will impact the area beginning Wednesday night and
continuing through Friday, which will produce gale force winds and
rough seas in combination with a large north northwest swell.

Currently, a long-period northwest swell (310 degrees) is
continuing to build across the islands and will peak just below
advisory level heights late tonight into Monday, then decline
Tuesday and Wednesday. A much larger north northwest swell will
build overnight Wednesday night into Thanksgiving Day. The peak of
this swell could reach warning levels and it could coincide with
the spring high tide during the early morning hours Thursday.
Adding the potential for gale force winds along the cold front,
there could be significant overwash issues and large wave run up
along north facing shorelines both on the mornings of Thanksgiving
and Friday. Latest wave run up forecast from PACIOOS is
indicating wave run-up heights exceeding 8 feet and approaching 10
feet. Above 8 feet, overtopping of lower roadways closer to the
shore should be expected. Areas exposed to north swells on other
shorelines should see a significant rise in surf as the north
northwest swell moves in.

Surf along east facing shores will see a steady rise during the
next few days as the trades strengthen. Other than some wind
swell wrap, south facing shores will see minimal energy for the
foreseeable future.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 6 PM HST Monday for portions of Oahu
and additional areas in Maui County.

Wind Advisory until 6 PM HST Monday for most areas in Maui and
Hawaii Counties.

Small Craft Advisory until 6 PM HST Monday for all Hawaiian
coastal waters.

Gale Warning until 6 PM HST Monday for Pailolo Channel-
Alenuihaha Channel.

&&

DISCUSSION...Bohlin
AVIATION... JVC
MARINE...Shigesato

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:08 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao24 hr

Nearby

Red Flag Warnings in Hawaii, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.